Iowa, 2004

Hail and Damaging Winds in Iowa, March 27, 2004

March 27, 2004 · NWS DMX · 5 events in 3 counties and zones

An unstable airmass was in place over Iowa during the afternoon and evening of the 27th. Temperatures rose into the mid 60s to low 70s across the state, along with dew point readings in the upper 50s to low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa during the afternoon and evening of the 27th. Temperatures rose into the mid 60s to low 70s across the state, along with dew point readings in the upper 50s to low 60s. A strong upper level system moved in from the southwest U.S. A closed circulation eventually developed as the system moved through Iowa and passed to the east. A strong cold front advanced east across the state in the evening. Thunderstorms developed ahead of the front. For the most part, the storms were not severe and only produced very heavy rain and some small hail. A few reports of microburst winds were received. The first came from Poweshiek County, where 70 MPH winds tore the roof off of a building. The strongest storms were in the Ringgold County area. Winds of up to 70 MPH blew a car off of a highway 8.5 miles west of Mt. Ayr. The same cluster produced a 62 MPH downburst wind gust in Dallas County at Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 2:45 PM CST, 4 hours earlier.

Area forecast discussion, Mar 27, 2:45 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CST SAT MAR 27 2004

.DISCUSSION...
SHORT TERM ISSUES PRIMARILY IN THE NEXT 12 TO 18 HOURS AS MOIST
SYSTEM PASSES THROUGH THE STATE.  CURRENTLY...DEEP SOUTHERLY FLOW
PERSISTS ACRS IA WITH PWATS RUNNING WELL OVER 200 PERCENT OF NORMAL.
BROAD AREA OF MODERATE RAINFALL HAS REMAINED ACRS WESTERN IA THROUGH
EARLY AFTERNOON WITH 1 TO 2 INCH AMOUNTS COMMON IN A NARROW CORRIDOR
ALONG THE WESTERN EDGE OF THE CWA.  THIS AREA WL CONTINUE TO SHIFT
EAST INTO THE EVENING AS ANOTHER BATCH OF PRECIPITATION MOVES NORTH
INTO THE STATE FROM KS/MO AHEAD OF APPROACHING BOUNDARY.

MODELS AGREE THAT THIS BOUNDARY WILL PUSH EAST THROUGH THE CWA
TONIGHT.  DYNAMIC FORCING AND DEEP LOW LEVEL MOIST FLOW WL KEEP PCPN
GOING THROUGH THIS EVENING.  HOWEVER...AS LARGE AREA OF PCPN PUSHES
EAST...MAY SEE A BRIEF BREAK IN THE ACTION AS DRY SLOT EVIDENT IN
WATER VAPOR IMAGERY PASSES OVERHEAD.  THEN CONVECTION ASSOCIATED
WITH FRONT SHOULD PASS THROUGH THE CWA DURING THE OVERNIGHT.  AM A
BIT CONCERNED GIVEN CURRENT RAINFALL AND THEN HAVING A HIGH
INTENSITY BAND OF PCPN MOVE ACRS A FEW HOURS LATER.  AFTER
COORDINATION WITH SURROUNDING OFFICES...HAVE OPTED FOR A FLOOD WATCH
ACRS THE ENTIRE CWA DURING THE OVERNIGHT.

FRONT WL HAVE EXITED THE CWA BY SUNDAY MORNING WITH THE THREAT OF
PCPN DIMINISHING RAPIDLY EARLY IN THE DAY.  WL LIKELY SEE SOME
BREAKS IN THE CLOUDINESS DURING THE DAY BUT THERMAL TROF PASSING
OVERHEAD SHOULD KEEP TEMPS FROM CLIMBING TOO MUCH. OTHERWISE...MAY
SEE SOME AFTERNOON SHOWERS IN THE NORTH AS WRAP AROUND GRAZES
NORTHERN IA.

FORECAST AFTER THIS PERIOD WL BE DOMINATED BY LARGE CUTOFF THAT
DEVELOPS INTO TUESDAY AND WEDNESDAY.  THIS VORTEX WL ALLOW COOLER
AIR TO CONTINUE TO ADVECT INTO THE STATE THROUGH MIDWEEK PUSHING
TEMPS WELL BELOW CLIMO. MAY SEE LGT PCPN ALSO ASSOCIATED WITH THE
LOW CLOUDS INTO EARLY NEXT WEEK AND HAVE LEFT SLIGHT POPS IN FOR
THIS POTENTIAL. UPPER LOW TO EVENTUALLY DRIFT TO THE EAST BY LATE IN
THE WEEK WITH A GRADUAL MODERATION IN TEMPERATURES.  THERE APPEARS
TO BE LITTLE THREAT OF SIGNIFICANT PCPN DURING THIS TIME WITH A DRY
FORECAST REMAINING IN PLACE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TONIGHT.

&&

COGIL
Hazardous weather outlook, Mar 27, 5:47 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CST SAT MAR 27 2004

IAZ044-045-057-058-070>072-081>084-092>095-281200-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE-
LUCAS-MADISON-RINGGOLD-TAYLOR-UNION-WAYNE-
547 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...SOUTHWEST
OF A CARROLL TO CHARITON LINE.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT
RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH ONE TO ONE AND THREE
QUARTERS OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA.
ISOLATED LOCATIONS MAY SEE AMOUNTS EXCEEDING TWO OR THREE INCHES.
LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE
THE HEAVIEST RAINFALL TOTALS.

BETWEEN 5 AND 9 PM TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG A COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE
STATE. THE GREATEST THREAT WOULD BE STRONG WINDS UP TO 60 MPH...AS
THE LINE RACES EASTWARD. A SECONDARY THREAT WILL BE HAIL POSSIBLY UP
TO ONE INCH IN DIAMETER...WITH ANY OF THE STRONGER STORMS THAT
DEVELOP DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY LATE THIS AFTERNOON INTO
THE EVENING.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-073>075-085-086-
096-097-281200-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS-
DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
547 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...NORTHEAST
OF A CARROLL TO CHARITON LINE.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT
RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH THREE QUARTERS TO
ONE AND A QUARTER OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE
AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS UP TO TWO INCHES. LOCALIZED
FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST
RAINFALL TOTALS.

LATE THIS EVENING INTO THE OVERNIGHT...A LINE OF THUNDERSTORMS IS
EXPECTED TO MOVE WEST TO EAST ACROSS THE STATE. A SMALL THREAT
EXISTS FOR STRONG WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...BUT MIGHT BE NEEDED THIS
EVENING INTO THE OVERNIGHT.

GRAMS

The radar

The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Poweshiek

When
March 27, 6:45 PM CST
Where
Poweshiek County, 5 mi E of Grinnell
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -92.633

Thunderstorm Wind, Ringgold

When
March 27, 9:09 PM CST
Where
Ringgold County, 1 mi N of Mt Ayr
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -94.233

Thunderstorm Wind, Dallas

When
March 27, 9:27 PM CST
Where
Dallas County, Perry
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.833, -94.117

Thunderstorm Wind, Ringgold

When
March 27, 9:28 PM CST
Where
Ringgold County, 8 mi W of Mt Ayr
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.717, -94.383

Hail, Ringgold

When
March 27, 9:28 PM CST
Where
Ringgold County, 8 mi W of Mt Ayr
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -94.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387615, 5387616, 5387692, 5387693, 5387694.